MAUDE Adverse Event Report: MINERVA SURGICAL, INC. MINERVA SINGLE STERILE DISPOSABLE HANDPIECE; ENDOMETRIAL ABLATION DEVICE

MINERVA SURGICAL, INC. MINERVA SINGLE STERILE DISPOSABLE HANDPIECE; ENDOMETRIAL ABLATION DEVICE
Catalog Number MIN9770
Medical Device Problem Codes Off-Label Use (1494); Use of Device Problem (1670)
Health Effect - Clinical Codes Abdominal Pain (1685); Bowel Burn (1756); Uterine Perforation (2121); Bowel Perforation (2668)
Date of Event 09/29/2025
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a minerva procedure was performed in a 39 years old patient with a history of one cesarean delivery, a laparoscopic myomectomy of a 9-cm subserosal, pedunculated fibroid, and a vaginal delivery.Diagnostic laparoscopy was performed first.Hysteroscopy was performed and no pathology was seen.The axis of the uterus was retroflexed.Dilation of the cervical canal was performed using a set of hegar dilators, exact degree of dilation unknown.The minerva dilator was not used.Due to severity of retroflexion, the dr.Indicated that to accommodate insertion of the minerva device, the cervical canal had to be over-dilated.The minerva device was inserted and deployed.Exact degree of device deployment is unknown, but dr.Indicated that it was just past the red on the red/green indicator of the device.The cervical balloon was inflated, but the red/green indicator on the controller stayed in red.Dr.Assumed a co2 leak at the cervix and applied a second tenaculum.When this did not resolve the problem, dr.Suspected that application of the second tenaculum could have perforated the balloon.The minerva device was unlocked and removed.The balloon was inspected and found to be intact.Hysteroscopy was not performed.The minerva device was inserted and deployed again, and the balloon was inflated.This time the red/green indicator on the controller moved into green.Uit was initiated and passed, which was followed with 120 seconds of uninterrupted therapy cycle.Upon completion, the balloon was deflated, device unlocked, closed, and removed.Post-ablation hysteroscopy was not performed.The patient was moved into recovery area and later discharged.About a week later the patient went to the er complaining of severe lower abdominal pain.After evaluation, the patient was taken to the operating room.At surgery a fundal uterine perforation and a perforation of the sigmoid colon was seen.Bowel resection with colostomy and hysterectomy were performed.
 
Additional Manufacturer Narrative
The physician was contacted, and the following additional information was received.The patient had a history of laparoscopic myomectomy, which is listed as a contraindication in the minerva ifu.Additionally, the ifu warns that a severely retroflexed uterus is at greater risk of uterine wall perforation during any intrauterine manipulation.Based on the information reviewed, there is no indication of a product deficiency directly related to the reported adverse event.The potential root cause of this complication, especially in a patient with severe ante- or retro-flexion of the axis of the uterus, is related to the device being mal-positioned deep in the myometrium but without a full thickness perforation at the time of the uit, which in turn allowed for it to pass.Under this scenario, a transmural burn with or without formation of a mechanical perforation is possible and may result in unintended thermal effect on the organs of the viscera.The disposable handpiece used in this case was not returned, and therefore, a failure analysis of the complaint device could not be performed.The customer did not provide the lot number, so a device history review was not performed.However, all handpieces meet all qa specifications prior to release, including adequate sterilization.The rf controller was returned to minerva for evaluation.Uterine perforation detection verification testing was completed and the uit feature in the rf controller was found to be functional.There was no indication that the controller malfunctioned during clinical use.There is no indication of a product issue directly related to the reported adverse event.No relevant information was identified during the dhr review that could have contributed to the reported event.Perforations and injuries, such as thermal injury, are known complications of an endometrial ablation procedure.Complications associated with perforations and thermal injury are addressed in the warning and caution sections of the operator's manual and instructions for use, including the statements: use caution not to perforate the uterine wall when sounding, dilating, or inserting the disposable handpiece.If the minerva disposable handpiece is difficult to insert into the cervical canal, use clinical judgment to determine whether or not further dilation is required.Forcibly advancing the minerva disposable handpiece against resistance is likely to increase the risk of perforation or creation of a false passage.Sufficient dilation is required for safe insertion.Activation of the minerva disposable handpiece in the setting of a uterine perforation is likely to result in serious patient injury.Excessive force applied during placement of the disposable handpiece may result in tissue injury, including perforation.Although designed to detect a perforation of the uterine wall, this test is an indicator only, and it might not detect all perforations.Clinical judgment must always be used.Post-treatment, any patient-reporting signs/symptoms that could indicate a serious complication, e.G., bowel injury, should be thoroughly evaluated without delay.As with all endometrial ablation procedures, serious injury or death can occur, including but not limited to infection and injury to adjacent tissue, such as bowel, bladder, vagina, vulva, and/or perineum.

Brand Name
MINERVA SINGLE STERILE DISPOSABLE HANDPIECE
Common Device Name
ENDOMETRIAL ABLATION DEVICE
Manufacturer (Section D)
MINERVA SURGICAL, INC.
4255 burton drive
santa clara CA 95054
Manufacturer (Section G)
MINERVA SURGICAL, INC.
4255 burton drive
santa clara CA 95054
Manufacturer Contact
angela gonzalez
4255 burton drive
santa clara, CA 95054
6502843500
MDR Report Key23323133
Report Number3011011193-2025-00015
Device Sequence Number18603343
Product Code MNB
UDI-Device Identifier00862393000162
UDI-Public(01)00862393000162
Combination Product (Y/N)N
Initial Reporter StateAL
Initial Reporter CountryUS
PMA/510(K) Number
P140013
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 10/17/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberMIN9770
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/29/2025
Initial Report FDA Received Date10/17/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Life Threatening; Required Intervention;
Patient Age39 YR
Patient SexFemale